Michigan, 2020Winter Weather in Michigan, February 9, 2020
February 9, 2020 · NWS MQT · 4 events in 4 counties and zones
A storm system emerging from the Plains dropped moderate to heavy snow over portions of central Upper Michigan on the 9th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system emerging from the Plains dropped moderate to heavy snow over portions of central Upper Michigan on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 6:06 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 9, 6:06 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
706 AM EST Sun Feb 9 2020
.SHORT TERM...(Today and tonight)
Issued at 517 AM EST SUN FEB 9 2020
Water vapor imagery and RAP analysis show a vigorous shortwave
tracking e across SD toward southern MN. Ahead of this feature,
strong fgen, isentropic ascent and upper diffluence are supporting a
band of hvy snow across eastern SD into southern MN early this
morning. Some lightning has also been noted with the snow in
southern MN. Closer to home, shortwave moving into northern Ontario
is pushing associated sfc trof out over western Lake Superior. Where
skies have been mostly clear for much of the night, temps are in the
single digits blo zero across portions of the s central and eastern
fcst area early this morning.
Vigorous shortwave will continue tracking e today, but it will begin
to shear/weaken as it reaches slightly more confluent flow over the
Great Lakes region. As a result, the sharply focused forcing
supporting the current hvy snow across southern MN will
broaden/weaken with time. Nonetheless, forcing will still be quite
strong as it reaches s central Upper MI. Consensus of 00z models and
hourly HRRR runs during the night suggests QPF around 0.4 inches at
KMNM decreasing toward a quarter inch at KIMT/KISQ, and then
steadily lower amounts to the n and nw. NW Upper MI will likely miss
out on the system snow. However, aforementioned sfc trof currently
moving across western Lake Superior will probably support some -shsn
in that area, especially across the Keweenaw. Given the currently
expected QPF with SLRs probably running around 15 to 1 on avg,
inherited winter wx advy across s central Upper MI appears to be in
good shape as fcst snow totals range from 3-4 inches from KIMT to
KISQ, ranging up to about 6 inches at KMNM. However, given the
intensity of the ongoing snowfall across southern MN, have some
concern that the snow may remain hvy enough as it reaches s central
Upper MI to push totals in Menominee County above the warning
criteria threshold of 6in/12hr for sub 20 to 1 SLR snowfall. Will
need to monitor snow intensity trends as the snow spreads across WI
during the morning.
Snow will quickly diminish/end from w to e this evening. NAM fcst
soundings suggest a small potential for the snow to end as a little
-fzdz across portions of the n central/ne fcst area under light
upsloping winds. Given just weak low-level winds/upsloping, will not
include mention in the fcst attm. Sfc high pres ridge will move over
the area during the night, and this should result in clearing skies,
at least over the w half of the fcst area. Opted to lower min temps
toward the lower side of guidance, resulting in single digits blo
zero at traditional cold spots. If skies clear out earlier than
expected, temps could slip into the teens blo zero in a few spots.
.LONG TERM...(Monday through Saturday)
Issued at 439 AM EST SUN FEB 9 2020
Medium range models indicate a positive height anomaly/mean ridge
setting up through much of the next week over the ne Pacific with
the max anomaly situated south of the Gulf of Alaska per
GFS/CMC/ECMWF ensemble means. As a result, this ridging will force
downstream mean troughing across much of central and eastern Canada
and into the central CONUS, including the Great Lakes region. This
pattern will support temps generally near to blo normal for a
majority of next week into mid Feb. LES will also be a more
frequent component of daily weather, particularly for the latter
half of the upcoming week.
Beginning Monday, weak ridging briefly builds in behind Sunday's
departing shortwave and associated sfc low and a return southerly
flow on the backside of the sfc ridge will allow for a dry and sunny
day with above normal high temps around 30F.
Monday night into early Wednesday, a weak clipper shortwave will
move through Upper Mi Mon night into early Tue. Modest CAA
associated with this shortwave with 850 mb temps dropping to -12 to -
13C will support scattered LES showers downwind of Lake Superior in
a wnw flow mainly late Mon night into Tue morning before ridging
builds back in Tue afternoon and tapers LES off from west to east.
Ridging across the area will likely maintain dry conditions late Tue
into Wed morning.
Wednesday afternoon into Friday, models indicate sharper trough
amplification from the Plains into the Great Lakes by midweek with a
stronger clipper system and associated Arctic cold front due to move
in sometime late Wed per model consensus. 850 mb temps plummet
behind the front to -26 to -28C by late Thursday. Expect the typical
burst of heavier lake enhanced snow late Wed into Wed evening aided
by strong convergence along the frontal boundary and favorable
dendritic snow growth within lake induced convective layer. Would
not be surprised that a WSW headline will eventually be required for
this event for moderate to possibly heavy LES and blowing snow late
Wed into Thu. Models differ on how quickly strong sfc ridging and
associated subsidence will build in behind the clipper system as
the 00Z ECMWF holds onto sharp troughing and cyclonic flow into
Thu a bit longer than either the GFS or CMC models, suggesting
perhaps a more significant LES event. It does eventually look like
all models show strong ridging and associated subsidence building
over the area late Thu night into Fri which should quickly taper
off nw flow LES.
Friday night into the weekend, drier conditions late Fri into Fri
night will give way to another clipper system and perhaps more nw
flow LES Sat into Sun.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 706 AM EST SUN FEB 9 2020
With a sfc trof moving into western Upper MI this morning, expect
MVFR cigs to prevail at KIWD/KCMX. Ocnl flurries/-shsn are also
possible, mainly at KCMX. As drier air works into the area, MVFR
cigs will scatter out at KIWD this evening and at KCMX near the end
of the fcst period. KSAW will be affected by the northern portion of
a snow system tracking e into the Great Lakes. Initial VFR
conditions this morning will quickly fall to IFR this aftn once the
snow begins. The snow will end early this evening with MVFR cigs
then lingering thru the evening hours. These MVFR cigs should clear
out overnight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 517 AM EST SUN FEB 9 2020
W to sw winds of 15-25kt across Lake Superior will diminish to
mostly under 15kt today into this evening as a weakening sfc trof
moves across the lake. Late tonight/Mon, sw winds will ramp up 15-
25kt with gusts to 30kt, strongest over western Lake Superior, as a
sfc trof approaches. Winds of 15-25kt will continue Mon night as the
trof passes, and then into Tue in the wake of the trof. Winds will
likely increase to 20-30kt Tue night ahead of the next approaching
trof. Could be a few gale force gusts over the w half of the lake.
This trof will cross Lake Superior on Wed. Behind this trof, much
colder air surging into the area may lead to northerly gales for a
time, especially across central and eastern Lake Superior. Hvy
freezing spray will also develop.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 11 AM EST /10 AM CST/ this morning
to 10 PM EST /9 PM CST/ this evening for MIZ011>014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...Voss
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Feb 9, 5:11 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
611 AM EST Sun Feb 9 2020
MIZ001>007-009-010-084-085-101115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Southern Houghton-Northern Schoolcraft-
611 AM EST Sun Feb 9 2020 /511 AM CST Sun Feb 9 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A low pressure system passing to the south through Wisconsin will
bring 1 to 3 inches of snow across the northern half of Upper
Michigan today. Lowest amounts will be across the Keweenaw and
western Upper Michigan where less than an inch of snow will fall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a potential for moderate lake effect snow and areas of
blowing snow for the north to northwest wind snow belts of Lake
Superior late Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ011>014-101115-
Dickinson-Menominee-Delta-Southern Schoolcraft-
611 AM EST Sun Feb 9 2020 /511 AM CST Sun Feb 9 2020/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A low pressure system passing to the south through Wisconsin will
bring snow accumulations of 2 to 4 inches this afternoon into
this evening...with locally higher amounts of 4 to 6 inches near
Menominee. See the latest Winter Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a potential for moderate lake effect snow and patchy
blowing snow for the north to northwest wind snow belts downwind
of Lake Superior late Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports at our webpage, Facebook page, or on Twitter using
#906wx.
LSZ162-240>251-263>267-101115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
611 AM EST Sun Feb 9 2020 /511 AM CST Sun Feb 9 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a potential for heavy freezing spray late Wednesday night
into Thursday
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-101115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
611 AM EST Sun Feb 9 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Menominee
- When
- February 9, 8:30 AM CST to 6:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Spotters over the southern half of Menominee reported snow amounts ranging from 5 to 8 inches over an approximate ten-hour period, highest near the city of Menominee.
Winter Weather, Delta
- When
- February 9, 10:00 AM EST to 8:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Ten-hour snow reports included four inches of snow in Rapid River and 3.5 inches of snow at Bark River and Ludington Park in Escanaba.
Winter Weather, Dickinson
- When
- February 9, 9:00 AM CST to 5:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer in Norway measured 3.7 inches of snow in approximately eight hours.
Winter Weather, Southern Schoolcraft
- When
- February 9, 11:00 AM EST to 9:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Ten-hour snowfall reports included three inches at both Manistique and Cooks.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, February 9, 20201 death · 9 injured · 20 events
- Heavy Snow in Wisconsin, February 9, 20201 death · 1 injured · $30,000 · 16 events
- Strong Wind in California, February 9 to 10, 2020$41,000 · 28 events
- Heavy Snow and High Wind in California, February 9 to 11, 2020$60,000 · 61 kt wind · 17 events
- Strong Wind in California, February 9, 2020$85,000 · 2 events
- Heavy Snow in Wisconsin, February 9, 202011 events
- Winter Weather in New York, February 9 to 10, 20207 events
- Winter Storm in Wisconsin, February 9, 20206 events
- Flooding in Arkansas, February 9 to 28, 20205 events
- Hail in Arkansas, February 9, 20202 in hail · 5 events
- Flash Flooding and Hail in Arkansas, February 9 to 12, 2020$10,000 · 1.75 in hail · 5 events
- Damaging Wind in Florida, February 9, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876298, 876357, 876358, 876360.